Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 50, NWS Milwaukee, WI

July 31, 2003Milwaukee County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 31, 2003, 2:36 PM CDT for Milwaukee County, Wisconsin. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2003, 2:36 PM CDT (19:36 UTC)
Expired
Jul 31, 2003, 3:30 PM CDT
In force
54 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Milwaukee County, WI

The radar

The Milwaukee radar (KMKX), 71 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

571 
WUUS53 KMKX 311936
SVRMKX
WIC079-312030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
236 PM CDT THU JUL 31 2003

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MILWAUKEE COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 330 PM CDT

* AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR WHITEFISH BAY...MOVING EAST AT 10 MPH.

HAIL UP TO 3/4 OF AN INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES
AN HOUR ARE EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS
PATH...SEEK SHELTER INDOORS.

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD
LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

LAT...LON 4318 8801 4303 8795 4314 8728 4342 8741
          4323 8772

$$

DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:42 AM CDT, 10 hours 54 minutes earlier.

Area forecast discussion, Jul 31, 3:42 AM CDT, 10 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
342 AM CDT THU JUL 31 2003

FCST FOCUS ON CLOSED UPPER LOW AFFECTING RGN THROUGH EXTENDED.

MODELS CONSISTENT WITH THE TIMING AND LOCATION OF UPPER LO THAT
DRIFTS SEWD INTO NRN MN TODAY THRU FRI...AND REACHES NRN WI BY SAT.
SLIGHT VARIATION FOR SUN AS 00Z ETA HOLDS CENTER OF UPR CIRCULATION
NR ASX AT 12Z SUN...WITH 00Z GFS BRINGING CENTER CLOSER TO LK
WINNEBAGO...BUT THIS MINOR LOCATION DIFFERENCE WILL HAVE LTL IMPACT
ON OVERALL FCST. WITH UPR LO FCST TO ONLY REACH LWR MI BY 00Z TUE...
SYSTEM REMAINS MAIN WX PLAYER FOR ENTIRE FCST PD.

CURRENT TSTMS OVER FAR ERN CWA ASSOC WITH LOW LVL MOISTURE CONVERG
ALONG WK SFC TROF...AND CVA WITH 500 MB TROF/VORT LOBE ROTATING THRU
ERN WI. EXPECT THESE STORMS TO LINGER OVER ERN CWA THRU THE ERLY
MORNING.

DRYING NOTED ON WATER VAPOR IMAGERY BEHIND TROF WILL BRING A
BREAK FM PCPN FOR THE REST OF THIS MORNING...WITH THE NEXT CHC FOR
SHOWERS AND TSTMS LATE THIS AFTERNOON/EVENING AS COMBINATION OF
DESTABILIZATION DUE TO DAYTIME HEATING...WITH MSN BUFKIT FCST SFC
BASED CAPE NR 2000 J/KG...SFC MOISTURE CONVERGENCE AHEAD OF
DEVELOPING SFC TROF AND WEST MID LVL FLOW BACKING SW AHEAD OF NEXT WK
TROF. FCST PROFILE WIND SPEEDS ONLY TO 30KTS...BUT COMBINED WITH
VEERING IN LOWER LAYERS PRODUCING 0-6KM SHEAR VALUES AROUND 45 KTS...
ENOUGH TO ORGANIZE STORMS AND BRING POSSIBILITY OF SVR. PW/S REMAIN
IN THE 1 TO 1.5 INCH CATEGORY...BUT SLOW MOVING OR BACK-BUILDING
STORMS COULD LEAD TO LOCALIZED HVY RAINS WITH 2-3 IN AMOUNTS LIKE
YESTERDAY.

BEYOND TONIGHT...VORT LOBES ROTATING AROUND LO AND LOCATION OF SFC
FEATURES/MOISTURE CONVERGENCE WILL DICTATE TIMING LOCATION AND
AMOUNTS OF PCPN. WL LEAVE OPEN ENDED WORDING FOR NOW...BUT NO ALL
DAY RAINS EXPECTED.

TEMP GUID WITHIN REASON WITH A FEW ADJUSTMENTS.

.MKX...NONE.

REM
Hazardous weather outlook, Jul 31, 5:00 AM CDT, 9 hours 36 minutes before
WIZ046-047-051-052-056>060-062>072-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON
AND EVENING OVER ALL OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN. LARGE
HAIL AND DAMAGING THUNDERSTORM WINDS ARE THE PRIMARY HAZARD...AN
ISOLATED TORNADO IS ALSO POSSIBLE.  A LOW PRESSURE TROUGH AHEAD OF
AN UPPER LOW OVER NORTHERN MINNESOTA WILL BRING MORE SCATTERED
THUNDERSTORMS.  SOME OF THE STORMS WILL CONTAIN HEAVY RAINFALL.
ALTHOUGH WIDESPREAD HEAVY RAIN IS NOT ANTICIPATED...A FEW AREAS
COULD EXPERIENCE SOME URBAN OR LOW LAND FLOODING DUE TO THE SLOW
MOVEMENT OF THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON FRIDAY.
LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE POSSIBLE.
THE UPPER LOW WILL REACH NORTHERN WISCONSIN FRIDAY AND SATURDAY.
STEEP LAPSE RATES FROM THE COLD AIR ALOFT...AND WARM MOIST AIR IN
LOW LEVELS...WILL RESULT IN A CONTINUATION OF A MODERATELY UNSTABLE
AIRMASS.  SCATTERED THUNDERSTORMS WILL CONTINUE SATURDAY THROUGH
MONDAY AS THE UPPER LOW CONTINUES ITS SLOW MOVEMENT INTO LOWER
MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
AGAIN FRIDAY.

HENTZ

In the hours before

Local storm report, Jul 31, 2:18 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
218 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 AM    REEDSBURG                 WI   .25 INCH HAIL
07/31/03   SAUK                           REPORTED BY STORM
                                          SPOTTER.

0151 AM    OXFORD                    WI   .25 INCH HAIL
07/31/03   MARQUETTE                      REPORTED BY STORM
                                          SPOTTER.

0210 AM    RIPON                     WI   .25 INCH HAIL
07/31/03   FOND DU LAC                    REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 31, 2:23 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
218 PM CDT THU JUL 31 2003...CORRECTION FOR TIMES

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    REEDSBURG                 WI   .25 INCH HAIL
07/31/03   SAUK                           REPORTED BY STORM
                                          SPOTTER.

0151 PM    OXFORD                    WI   .25 INCH HAIL
07/31/03   MARQUETTE                      REPORTED BY STORM
                                          SPOTTER.

0210 PM    RIPON                     WI   .25 INCH HAIL
07/31/03   FOND DU LAC                    REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 31, 2:24 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
224 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 PM    2 NW OXFORD               WI   .75 INCH HAIL
07/31/03   MARQUETTE                      REPORTED BY PUBLIC.

0204 PM    4 NE HOWARDS GROVE        WI   1 INCH HAIL
07/31/03   SHEBOYGAN                      REPORTED BY PUBLIC.

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 12:44 PM CDTSevere Thunderstorm WarningMKXMarquette76 min
Jul 31, 1:26 PM CDTSevere Thunderstorm WarningMKXIowa, Sauk79 min
Jul 31, 2:05 PM CDTSevere Thunderstorm WarningMKXSheboygan55 min
Jul 31, 2:31 PM CDTSevere Thunderstorm WarningMKXFond du Lac74 min
Jul 31, 2:58 PM CDTSevere Thunderstorm WarningMKXDane, Green77 min
Jul 31, 3:58 PM CDTSevere Thunderstorm WarningMKXRock62 min
Jul 31, 4:18 PM CDTSevere Thunderstorm WarningMKXDane42 min
Jul 31, 4:20 PM CDTSpecial Marine WarningMKX85 min
Jul 31, 4:20 PM CDTSpecial Marine WarningMKX85 min
Jul 31, 5:40 PM CDTSevere Thunderstorm WarningMKXJefferson, Waukesha50 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.